Texas, 2020

Hail in Texas, April 10, 2020

April 10, 2020 · NWS MAF · 10 events in 7 counties and zones

Upper level low pressure was over Southern California and was moving eastward. A plentiful supply of moisture as well as instability and wind shear were in place across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upper level low pressure was over Southern California and was moving eastward. A plentiful supply of moisture as well as instability and wind shear were in place across West Texas. These conditions resulted in thunderstorms that produced large hail across the Permian Basin and Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 10, 1:27 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 10, 1:27 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
227 PM CDT Fri Apr 10 2020

.DISCUSSION...

Upper low over Srn CA this morning will wobble eastward this
afternoon and evening moving into AZ Saturday and NM Saturday night.
The low will moving across W TX Sunday and quickly pass onto the
Central Plains.  After this low moves east a broad trough will
remain over the center of the country and continue to reform through
the middle of next week.

Have had showers and a few storms over SE NM and the Trans Pecos
today... expecting these to increase in coverage this afternoon and
evening. Also could see some of these develop into severe storms.
SPC has a slight risk of severe storms through tonight for much of
the Permian Basin and Trans Pecos.  Supercell storms will be
possible with all severe weather threats... especially for storms
coming off the Davis Mountains.  Most of the storms will be moving
east of the area Saturday but could have some lingering storms over
the Eastern Permian Basin in the morning.

Temperatures tonight should be above normal with increasing cloud
cover.  Will be warmer Saturday with a west wind pushing highs into
the 80s.  Late Sunday a strong cold front will blow into the area
with a gusty north wind... could see a light late season freeze
Monday morning and Tuesday morning over portions of Lea... Gaines...
and Dawson counties.  Highs Monday and Tuesday will be well below
normal with highs in the 50s north... 60s central... and 70s south.

Have upgraded the High Wind Watch for the Guadalupe and Delaware
Mountains Saturday to a warning as high wind expected with the.
approach of the upper low.  Have also issued a High Wind Watch
Sunday for the same area as guidance trying to indicate a secondary
high wind event on the backside of the upper trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  83  52  76 /  70  30  10   0
Carlsbad                       50  80  51  79 /  20   0   0   0
Dryden                         65  92  57  89 /  30   0  20   0
Fort Stockton                  60  85  54  78 /  40   0  10   0
Guadalupe Pass                 49  68  42  67 /  10   0   0   0
Hobbs                          53  78  47  75 /  40   0   0   0
Marfa                          42  75  41  72 /  10   0   0   0
Midland Intl Airport           58  85  52  79 /  60  10  10   0
Odessa                         58  85  52  78 /  60  10  10   0
Wink                           56  85  51  81 /  50   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains of Eddy County.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

12/72/88
Hazardous weather outlook, Apr 10, 2:37 PM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
337 PM CDT Fri Apr 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-112045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
337 PM CDT Fri Apr 10 2020 /237 PM MDT Fri Apr 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible through tonight across the
Permian Basin and Trans Pecos region of west Texas. Large hail and
damaging winds will be the main severe weather threat... but isolated
tornadoes are possible. In addition the stronger storms will be
capable of producing brief heavy rainfall and cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible mainly
Saturday morning across the eastern Permian Basin. Large hail and
damaging winds will be the main severe weather threat.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Saturday afternoon and evening.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains Sunday.

A strong cold front will move through the region on Sunday with
gusty northerly winds likely behind the front. A light freeze will
be possible over the northwest Permian Basin and northern Lea
county, in southeast New Mexico Monday morning as temperatures fall
rapidly behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or this evening
especially across the Trans Pecos and western Permian Basin of
west Texas.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 10, 3:44 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT Fri Apr 10 2020

TXZ075-102200-
Pecos TX-
444 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND SOUTHWESTERN CRANE COUNTIES UNTIL 500 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Fort Stockton, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Imperial Reservoir and Imperial.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.

LAT...LON 3104 10286 3112 10295 3129 10285 3127 10282
      3129 10278 3128 10275 3128 10268 3109 10255
TIME...MOT...LOC 2143Z 239DEG 18KT 3111 10283

10

The radar

The Midland/Odessa radar (KMAF), 101 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Pecos

When
April 10, 4:22 PM CST to 4:27 PM CST
Where
Pecos County, 9 mi S of Imperial
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.140, -102.680

Hail, Ward

When
April 10, 5:18 PM CST to 5:23 PM CST
Where
Ward County, Pyote
Measured
1 in hail
Reported by
Public
Coordinates
31.530, -103.130

Hail, Ector

When
April 10, 5:30 PM CST to 5:35 PM CST
Where
Ector County, 5 mi W of Odessa
Measured
1 in hail
Reported by
Public
Coordinates
31.850, -102.455

Hail, Crane

When
April 10, 5:31 PM CST to 5:36 PM CST
Where
Crane County, 11 mi SSW of Crane
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
31.253, -102.421

Hail, Upton

When
April 10, 6:20 PM CST to 6:25 PM CST
Where
Upton County, 5 mi SW of Rankin
Measured
1.75 in hail
Property damage
$500
Reported by
Law Enforcement
Coordinates
31.169, -101.960

A thunderstorm moved across Upton County and produced golfball sized hail. A windshield was broken on a patrol vehicle. The cost of damage is a very rough estimate.

Hail, Upton

When
April 10, 6:31 PM CST to 6:36 PM CST
Where
Upton County, 5 mi E of Mc Camey
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.130, -102.145

Hail, Upton

When
April 10, 6:42 PM CST to 6:47 PM CST
Where
Upton County, 5 mi SW of Rankin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.169, -101.960

Hail, Martin

When
April 10, 6:46 PM CST to 6:51 PM CST
Where
Martin County, 15 mi NNW of Tarzan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.501, -102.068

Hail, Andrews

When
April 10, 6:55 PM CST to 7:00 PM CST
Where
Andrews County, 10.23 mi SW of Andrews
Measured
1.75 in hail
Reported by
Public
Coordinates
32.221, -102.680

Hail, Ector

When
April 10, 9:50 PM CST to 9:55 PM CST
Where
Ector County, Pleasant Farms
Measured
1.75 in hail
Reported by
Public
Coordinates
31.680, -102.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880286, 880287, 880288, 880289, 880290, 880291, 880300, 880301, 880305, 880308.